Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 208, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2011, 4:27 AM CDT for 4 counties in South Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2011, 4:27 AM CDT (09:27 UTC)
- Expired
- Aug 28, 2011, 5:30 AM CDT
- In force
- 63 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Campbell County, SD, Edmunds County, SD, McPherson County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:45 AM CDT | HAIL 1 | Herreid, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
141
WUUS53 KABR 280927
SVRABR
SDC021-045-089-129-281030-
/O.NEW.KABR.SV.W.0208.110828T0927Z-110828T1030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
427 AM CDT SUN AUG 28 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
WESTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHEASTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 530 AM CDT
* AT 424 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTH OF HERREID...OR 24 MILES NORTHWEST OF EUREKA...MOVING
SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ARTAS AND MOUND CITY AROUND 440 AM CDT...
GREENWAY AROUND 445 AM CDT...
EUREKA AROUND 500 AM CDT...
HILLSVIEW AROUND 510 AM CDT...
LONG LAKE AROUND 515 AM CDT...
THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 224 AND 240.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4595 9925 4592 9914 4544 9969 4591 10039
4595 10034
TIME...MOT...LOC 0927Z 315DEG 34KT 4592 10004
WIND...HAIL 60MPH 1.00IN
$$
TMT2 follow-up statements
256
WWUS53 KABR 281007
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
507 AM CDT SUN AUG 28 2011
SDC021-045-089-129-281030-
/O.CON.KABR.SV.W.0208.000000T0000Z-110828T1030Z/
MCPHERSON SD-EDMUNDS SD-CAMPBELL SD-WALWORTH SD-
507 AM CDT SUN AUG 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WALWORTH...SOUTHEASTERN CAMPBELL...NORTHWESTERN EDMUNDS AND WESTERN
MCPHERSON COUNTIES UNTIL 530 AM CDT...
AT 505 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
WEST OF HILLSVIEW...OR 11 MILES SOUTHWEST OF EUREKA...MOVING
SOUTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HILLSVIEW AROUND 515 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4595 9965 4595 9925 4592 9914 4544 9969
4569 10007
TIME...MOT...LOC 1007Z 315DEG 34KT 4564 9977
WIND...HAIL 60MPH 1.00IN
$$
TMT958
WWUS53 KABR 281027
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
527 AM CDT SUN AUG 28 2011
SDC021-045-089-129-281037-
/O.EXP.KABR.SV.W.0208.000000T0000Z-110828T1030Z/
MCPHERSON SD-EDMUNDS SD-CAMPBELL SD-WALWORTH SD-
527 AM CDT SUN AUG 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WALWORTH...
SOUTHEASTERN CAMPBELL...NORTHWESTERN EDMUNDS AND WESTERN MCPHERSON
COUNTIES WILL EXPIRE AT 530 AM CDT/430 AM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 4595 9965 4595 9925 4592 9914 4544 9969
4569 10007
TIME...MOT...LOC 1027Z 315DEG 34KT 4550 9958
$$
TMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:18 AM CDT, 9 minutes earlier.
Area forecast discussion, Aug 28, 4:18 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 418 AM CDT SUN AUG 28 2011 .SHORT TERM...TODAY THROUGH TUESDAY ELEVATED MCS CONTINUES TO SLIDE SOUTHEAST ACROSS SOUTH CENTRAL ND AND NOW ENTERING FAR NORTHERN SD. LOW LEVEL WAA AND ISENTROPIC FORCING ACROSS THE AREA THIS MORNING ALONG WITH STEEP MID LEVEL LAPSE RATES. MUCAPE VALUES ALSO ON THE ORDER OF 1000 TO 2000 J/KG. SHEAR DECENT AS WELL SO CANNOT RULE OUT A COUPLE SEVERE STORMS WITH PRIMARILY LARGE HAIL. HAVE INCREASED POPS TO LIKELY ACROSS THE NORTHERN AND NORTHEAST CWA THROUGH THE MORNING HOURS. BY THE AFTERNOON IT APPEARS THIS COMPLEX WILL HAVE SLID SOUTHEAST OF THE AREA LEAVING BEHIND MOSTLY SUNNY SKIES. SFC HIGH BUILDS IN OVERNIGHT WITH LIGHT WINDS AND FAIR SKIES. ADDED PATCHY FOG ACROSS THE EASTERN CWA AS GUIDANCE HINTING AT FOG IN ABR AND ATY. SOUNDINGS SOMEWHAT FAVORABLE AS WELL WITH DECENT INVERSION SETTING UP. UPPER LEVEL ENERGY CONTINUES TO MOVE ACROSS THE NORTHERN PLAINS MONDAY AFTERNOON THROUGH TUESDAY SO WILL CONTINUE THE CHANCE OF SHOWERS AND STORMS. A BIT OF A LOW LEVEL JET SETS UP MONDAY NIGHT BUT WEAKENS BY 12Z TUESDAY. .LONG TERM...TUESDAY NIGHT THROUGH FRIDAY A SHORTWAVE ALOFT AND SOME LEE SIDE TROFING AT THE SFC WILL KEEP TSTORM CHANCES AROUND TUESDAY NIGHT AND INTO EARLY WEDNESDAY MORNING. ANOTHER SHORTWAVE WILL MOVE THROUGH THE REGION ON WEDNESDAY BUT SHOULD REMAIN A LITTLE FARTHER NORTH SO KEPT PRECIP CHANCES JUST IN THE NORTHERN COUNTIES. A COLD FRONT WILL MOVE THROUGH ON THURSDAY. DRIER AIR AND CAPPING AT THE SFC AHEAD OF THE FRONT WILL KEEP PRECIP TO A MINIMUM UNTIL AFTER FROPA...BUT KEPT SLIGHT CHANCES IN THROUGH THE PERIOD BECAUSE OF TIMING CONCERNS AT THIS POINT. WITH SOUTHWEST FLOW ALOFT AND SOUTHEASTERLY SFC FLOW AHEAD OF THE LEE SIDE TROUGH TEMPERATURES WILL BE WARM...HIGHS IN THE UPPER 80S TO LOWER 90S...UNTIL AFTER COLD FROPA ON THURSDAY. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED FOR ALL TAF LOCATIONS THIS EVENING. EXPECT SOME SHOWERS AND THUNDERSTORMS TO MOVE SOUTHEAST ACROSS THE REGION OUT OF NORTH DAKOTA INTO THE MORNING HOURS. SOME OF THESE COULD AFFECT THE TAF LOCATIONS ESPECIALLY KABR. INSERTED VCTS IN THE TAFS FOR EARLY MORNING. MAY HAVE TO AMEND AFTER STORM MOTION BECOMES MORE CERTAIN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...WISE AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 27, 3:31 PM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 331 PM CDT SAT AUG 27 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-282045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 331 PM CDT SAT AUG 27 2011 /231 PM MDT SAT AUG 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS PORTIONS OF THE AREA TONIGHT. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE POTENTIAL FOR WIDESPREAD SEVERE THUNDERSTORMS REMAINS LOW. .SPOTTER INFORMATION STATEMENT...
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 5:04 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 41 min |
| Aug 28, 5:20 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 40 min |
| Aug 28, 5:51 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde, Potter, Spink and 1 more | 54 min |
| Aug 28, 6:46 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.